Tornadoes · United States · South Carolina · 2021

EF0 tornado, Mt Willing, South Carolina, August 17, 2021

This EF0 tornado ran 0.1 miles across Saluda County on August 17, 2021, touching down at 8:47 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 17, 2021
Touchdown
8:47 PM EDT (00:47 UTC)
Lifted
8:48 PM EDT (00:48 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Saluda County
Touchdown point
33.978, -81.582
Lift-off point
33.978, -81.581
Record number
2108171847-01

The damage survey

20 damage points were recorded along this path by NWS CAE, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.

  • Rotted pine tree snapped and landed on a home.
  • Multiple uprooted pines in same general direction. Possible inflow
  • One snapped pine on building
  • 100 yard, multiple hard and soft wood snapped and uprooted

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Remnants of Tropical Storm Fred, which became Tropical Depression Fred, tracked NE through northern Georgia into the Upstate South Carolina. The system provided enough rotation to develop a few tornadoes across the Midlands. A rain band compromised of showers and thunderstorms moved north-northeast across central South Carolina during the afternoon of the 17th. A second band moved through during the evening of the 17th. These bands spawned a total of 5 tornadoes across central South Carolina.

A National Weather Service storm survey team confirmed a very|weak EF0 tornado, with peak winds of 65 mph, north of Holtson|Crossroads in Saluda County, SC.||The tornado very briefly touched down near the intersection of|Double Bridges Road and West Creek Road, where it snapped a couple|of trees. The survey team was not able to confirm any additional|damage in the immediate vicinity due to a lack of access from the|ground. However, it appears that the damage did not extend to homes on|Rabbit Lane to the east.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the tornado touched down at Aug 17, 7:29 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 17, 7:29 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
729 PM EDT Tue Aug 17 2021

.SYNOPSIS...
Remnants of Tropical Storm Fred moving through the area through
this evening. Locally heavy rain possible. The storm will move
north of the region tonight and showers will diminish. A
summertime pattern is expected to return for late in the week
along with chances for afternoon/evening showers and
thunderstorms into next weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The tornado watch for portions of the Midlands has been extended
until 2 AM. There is still one final band that may work its way
through the area with a chance of an isolated tornado as
sufficient shear and buoyancy remain in place this evening.

The remnants of Fred continues to track north across north
Georgia toward the Carolina Mountains. High resolution models
(CAMS) show Convective bands moving through the region this
afternoon and into the evening. Moderate instability and
sufficient low level directional shear remains favorable for a
few rotating storms/isolated tornado threat mainly across the
western Midlands into the SC Piedmont near a baroclinic zone
near GSP into western NC. Low level winds remain more east
(backed) in that area. Stronger synoptic lift appears to focus
to the northwest of the region through the period. Note Water
vapor showing considerable dry air aloft in the southeast
Midlands and is increasing the instability in that area. The
axis of instability extends into the central Midlands. So have
high pops into the early evening then decreasing during the
overnight as the center of Fred moves well north of the region.
Muggy tonight with lows in the low to mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The remnant low of Fred will be well to our north by the start of
the short term. An upper level ridge will build over the southeast
in the wake of the TD. Drier air will move in from the
west/southwest however PWATs will continue to be above 2 inches.
Lack of a triggering mechanism should limit convection to the
afternoon hours with mainly diurnally driven storms. Temperatures
will bounce back to climo with highs in the low 90s and upper 80s.
Overnight lows will be in the mid to upper 70s due to the lingering
moisture.

Slightly better instability Thursday along with increased mid level
moisture with an upper level trough beginning to near the
Appalachians. Chance of thunderstorms, developing mainly in the
afternoon. Temperatures increasing to the mid 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A shortwave trough will move through the region Friday morning as
the upper level trough swings through. Ensembles indicate
instability will be weak along our area with mainly scattered
showers in the afternoon and overnight hours. Forecast beyond
Saturday will be influenced by a developing low off the Atlantic.
While the low looks to stay offshore, it may influence available
moisture across the region. Kept slight chance PoPs through the
weekend as mean PWATs remain elevated through Monday around 2
inches. Very little model agreement past Sunday with heights rising
overall and increasing stability.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A mix of VFR and MVFR expected as bands of Fred swing through.
Some IFR cigs possible in the morning but not as widespread as
the last few morning.

The primary band of convection has dissipated and is being
closely followed by a second line. This line is currently moving
across AGS and DNL and will slowly push across the area the next
few hours. Winds will shift from southeasterly to southerly
after this line passes. Overnight, low level moisture will
continue to keep low VFR or MVFR cigs around and winds will
gradually fall off. Brief drops in vsby and cigs are possible
Wednesday morning, but overall not expecting a widespread
restriction issue like the past few mornings. Just included
brief falls to IFR for each TAF site.

Wednesday looks to be more of what we had prior to Fred,
scattered cu with afternoon thunderstorms.

EXTENDED AVIATION OUTLOOK...Late night/early morning
fog/stratus restrictions also possible each day as high level
moisture remains in place. Low clouds will mix out by mid
morning.

&&

.HYDROLOGY...
Heavy rain potential in the upstream river basins across the
Upstate SC associated with Tropical Storm Fred may lead to
elevated rivers across central SC by midweek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Aug 17, 6:31 PM EDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
631 PM EDT Tue Aug 17 2021

GAZ040-063>065-077-SCZ016-018-025-029>031-035-038-041-135>137-182245-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Edgefield-Lee-Aiken-Sumter-Barnwell-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
631 PM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ020>022-026>028-037-115-116-182245-
Newberry-Fairfield-Kershaw-Saluda-Lexington-Richland-Calhoun-
Northern Lancaster-Southern Lancaster-
631 PM EDT Tue Aug 17 2021

...TORNADO WATCH 446 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 17, 6:28 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
628 PM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     6 NNW BROOKDALE         33.60N 80.87W
08/17/2021                   ORANGEBURG         SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREE ON ROADWAY AT
            COLUMBIA ROAD AND NEW HOPE ROAD. TIME
            ESTIMATED BY RADAR.

&&

MG
Local storm report, Aug 17, 6:41 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          7 SW CHAPIN             34.09N 81.42W
08/17/2021                   NEWBERRY           SC   PUBLIC

            CORRECTS PREVIOUS TORNADO REPORT FROM 6 SW
            CHAPIN. SOCIAL MEDIA VIDEO OF A TORNADO
            MOVING ACROSS LAKE MURRAY NEAR DREHER ISLAND
            STATE PARK. THE VIDEO WAS SHOW FROM THE
            AUTUMN CAY NEIGHBORHOOD OFF OF STATE PARK
            ROAD.

&&

MG
Special weather statement, Aug 17, 7:43 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
743 PM EDT Tue Aug 17 2021

GAZ065-077-SCZ030-035-180015-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
743 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of central Burke,
southeastern Richmond, eastern Edgefield, southwestern Barnwell and
Aiken Counties through 815 PM EDT...

At 743 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgefield County Airport to 6 miles
northeast of Augusta Regional Airport to near Burke County Airport.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, Waynesboro, Savannah River Site, Aiken Mall, Plant Vogtle, New
Ellenton, Jackson, Alexander, Burke County Airport, USC Aiken,
Citizens Park, Aiken Municipal Airport, Gloverville, Aiken State
Park, Graniteville, Burnettown, Windsor, Savannah River Site Badge
Office, Vaucluse and New Holland.

This includes Interstate 20 in South Carolina between mile markers 12
and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8218 3336 8190 3368 8183 3381 8166
      3382 8154 3364 8138 3301 8175
TIME...MOT...LOC 2343Z 219DEG 44KT 3378 8178 3341 8186 3304 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

fwa
Special weather statement, Aug 17, 8:18 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
818 PM EDT Tue Aug 17 2021

SCZ020-025-026-028-180100-
Newberry SC-Richland SC-Saluda SC-Edgefield SC-
818 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of southeastern
Newberry, eastern Edgefield, northwestern Lexington, eastern Saluda
and northwestern Richland Counties through 900 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Spring, or 8 miles west of Batesburg-Leesville, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph. Brief funnel clouds are also
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Newberry, eastern Edgefield, northwestern Lexington, eastern Saluda
and northwestern Richland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM EDT for central South
Carolina.

&&

LAT...LON 3428 8157 3414 8129 3413 8130 3416 8133
      3417 8137 3417 8141 3412 8143 3407 8139
      3407 8141 3408 8143 3408 8145 3409 8147
      3388 8157 3381 8166 3389 8181
TIME...MOT...LOC 0017Z 212DEG 32KT 3391 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

fwa
Local storm report, Aug 17, 8:22 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     6 NNW BROOKDALE         33.60N 80.87W
08/17/2021                   ORANGEBURG         SC   EMERGENCY MNGR

            PUBLIC REPORTED A FUNNEL CLOUD DROPPED DOWN
            NEAR CHURCH ALONG NEW HOPE AND COLUMBIA RD.
            EM FOUND 100 YD OF TREES FALLEN IN MULTIPLE
            DIRECTIONS. POSSIBLY TORNADO DAMAGE. TIME
            ESTIMATED FROM RADAR.

&&

NS
Special weather statement, Aug 17, 8:22 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Columbia SC
822 PM EDT Tue Aug 17 2021

GAZ065-077-SCZ030-035-180115-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
822 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of eastern Burke,
eastern Richmond, eastern Edgefield, western Barnwell, southwestern
Lexington, Aiken and southeastern Saluda Counties through 915 PM
EDT...

At 820 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridge Spring to near Aiken Mall to near
Burke County Airport. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, Savannah River Site, Aiken Mall, Plant Vogtle, Williston, New
Ellenton, Jackson, Sardis, Alexander, USC Aiken, Citizens Park, Aiken
Municipal Airport, Aiken State Park, Gloverville, Wagener, Snelling,
Monetta, Girard, Windsor and Savannah River Site Badge Office.

This includes Interstate 20 in South Carolina between mile markers 16
and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 8186 3292 8203 3344 8181 3374 8175
      3388 8157 3381 8151 3377 8143 3373 8141
      3371 8133 3351 8137 3315 8149 3316 8154
      3310 8162 3304 8154 3291 8176
TIME...MOT...LOC 0020Z 234DEG 9KT 3388 8167 3348 8175 3307 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Charleston AFB, SC (KCHS), 00:00Z

0.8 hours before the tornado, 189 km from the path. August 18, 2021.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1990 joules per kilogram, CIN -1, lifted condensation level 710 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-08-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 61 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
3481 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

Newberry (EOE), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbia radar (KCAE), 43 km away, was scanning. The volume nearest the touchdown began at 00:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in South CarolinaEvery tornado in South Carolina since 1950Warnings in force in South Carolina nowThe forecast where you are

The other tornadoes of August 17, 2021

21 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 174:34 AM EDTEF0Meriwether, GA3.4150$25,000
August 175:47 AM EDTEF0Twiggs, GA2.6150$50,000
August 176:24 AM EDTEF1Greene, GA5.5100$100,000
August 176:27 AM EDTEF0Baldwin, GA1.9150$50,000
August 178:20 AM EDTEF1Madison, GA5.9150$100,000
August 1710:24 AM EDTEF1Banks, GA5.7100$100,000
August 1711:15 AM EDTEF1Iredell, NC5.1200$15,000
August 1712:50 PM EDTEF0Oconee, SC0.150$10,000
August 1712:54 PM EDTEF0Wilkes, NC0.750$15,000
August 1712:59 PM EDTEF0Anderson, SC0.150
August 171:03 PM EDTEF0Edgefield, SC1.5100
August 171:11 PM EDTEF0Wilkes, NC0.775$85,000
August 172:34 PM EDTEF0Rabun, GA0.025
August 172:53 PM EDTEF1Greenville, SC2.475$100,000
August 173:31 PM EDTEF0Lexington, SC9.475
August 173:33 PM EDTEF0Lexington, SC4.350
August 173:49 PM EDTEF1Newberry, SC2.0100
August 173:53 PM EDTEF1Lexington, SC2.9250
August 175:40 PM EDTEF1Orangeburg, SC0.950
August 176:07 PM EDTEF0Laurens, SC0.230
August 176:18 PM EDTEF1Laurens, SC1.475$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.